Nivolumab Induced Immune Thrombocytopenia in a patient with Relapsed Carcinoma of Tongue

Date 24 November 2018
Event ESMO Asia 2018 Congress
Session Poster display - Cocktail
Topics Immunotherapy
Complications/Toxicities of Treatment
Head and Neck Cancers
Presenter Aparna Sreevatsa
Authors A. Sreevatsa1, M. Kamath2
  • 1Medical Oncology, Sahyadri Narayana Multispeciality Hospital, 577205 - shimoga/IN
  • 2Medical Oncology, Mazumdar Shaw Cancer Centre, 560099 - Bangalore/IN

Abstract

Case Summary

Background: Nivolumab is anti-programmed death ligand 1 antibody associated with various immune related adverse events. Immune thrombocytopenia caused by nivolumab is not common.
Case Report: 37yr old male patient presented with the complaint of ulcer over right border of tongue. He was evaluated and diagnosed as Squamous Cell Carcinoma. He underwent right partial glossectomy in November 2015, PT1N0M0, margin negative. 6months later, the patient developed neck recurrence. He underwent right modified radical neck dissection followed by 6 cycles of concurrent cetuximab and radiotherapy (60GY in 30 fractions). 6 months later, he had neck recurrence with lung metastasis. He received 6 cycles of paclitaxel and carboplatin and had partial response. 3 months later, there was an increase in the size of right cervical lymph nodes. PET CT was suggestive of disease progression. He received 3 cycles of nivolumab 3mg/kg every 2 weekly and discontinued due to radiation induced swallowing difficulty and underwent percutaneous gastrostomy and tracheostomy. He remained on best supportive care. 8 weeks after the last dose of nivolumab, the patient presented with oral bleeding and petechiae. He had thrombocytopenia (platelet count 6000). His pre-treatment platelet counts were normal. Bone marrow aspiration was s/o Megakaryocytic thrombopoiesis. Diagnosis of immune thrombocytopenia was considered and patient received methylprednisolone 5mg/kg for 5 days. On day 3 of steroid platelet count increased to 20,000 and patient was continued on oral prednisolone 20mg/kg for 15 days and platelet count remained more than 1 lakh. Patient was on best supportive care and died 2 months later. Conclusion:There are a few case reports of nivolumab induced exacerbation of pre-existing thrombocytopenia and also new onset immune thrombocytopenia. The index patient had normal platelet count prior to treatment with nivolumab and during treatment. It is seen that the benefit of immunotherapy continues even after stopping the drug. Similarly, the immune related adverse events could start even after stopping the drug. The index patient developed immune thrombocytopenia 8 weeks after stopping nivolumab.

Editorial acknowledgement

Nil

Clinical trial identification